Q and A

Question

Do I have to put up with efavirenz side effects?

Eight months ago I started a combination of efavirenz plus Truvada.

My CD4 count has gone up and my viral load is undetectable. But I’m having difficult side effects

Every night I have vivid dreams, and I am unable to wake up in time as I am not able to come out of the dream.

My doctor has said I should just put up with these side effects, and I’m luck to have any treatment. He said other treatments will cost me lots of money.

One of my chat friends said he has been on Truvada and Viramune since 2004 with no discernible side effects. His viral load is still undetectable and he works out regularly.

Is it possible can you suggest me a good combination of medicines.

I am perfectly healthy otherwise and try to live healthily…. Can you help me please?

Answer

Thanks for posting a question  and allowing us to post the answer online.

I am sorry that you are having such difficulty accessing better care and treatment, You either have an unhelpful group of advisors, or they are just uninformed about HIV treatment and care.

The problems with efavirenz are well documented. About 20% of people have sufficient difficulty with side effects mean they switch to an alternative. Some people are just unlucky and get the side effects worse than others, and in these cases it is safe, straight-forward and easy to switch.

You don’t need to prove anything to yourself or your doctor by having a miserable life on a badly tolerated drug.

Effective HIV treatment is also about your quality of life, and if the side effects are this difficult then the combination in not a good one for you.

This link has more information about efavirenz side effects.

Your choices includes switching to an integrase inhibitor (dolutegravir or raltegravir), another NNRTI (rilpivirine) or to a boosted protease inhibitor (atazanavir/r or darunavir/r). This are all once-daily options except raltegravir. I don’t know the relative cost of meds in Singapore, but some of these should be comparable to efavirenz.

Although you can use neviraine (Viramune) the durgs I listed about would be more commonly used in the UK.

Please go back to your doctor – or find a new doctor. Please don’t put up with this any longer. Most people find that within a few days they are back to normal, and are amazed at the impact on their quality of life and at how long they put up with unnecessary problems.

Good luck – and please let us know if we can help further, or again in the future.

This answer was updated in January 2016 from a question first posted on 7 July 2011.

3 comments

  1. Lisa Thorley

    Hi Eden,

    Weight gain, like weight loss can be very complex. How much weight is it that you’re trying to gain? Is this because you’ve lost weight? If you could get back to me, I may be able to help you more.

  2. Eden

    What would be the best way to gain weight if you are HIV positive.Tried eating healthy and being on a good diet,but realised that these mostly only refer to those trying to lose weight.Please help.

  3. Andrew

    My first combination was efavirenz and truvada, which was very effective but, like you (and many other people), I suffered with terrible side effects from efavirenz. I persevered for six months but was becoming very anxious and depressed. My HIV doctor felt that it would be better to switch to an alternative medication (atazanavir boosted with ritonavir). The side effects of efavirenz disappeared within days of stopping and I have had no problems since then. That was six years ago and I still have an undetectable viral load and my CD4 is now around 800. It is important to find the combination of drugs that works for YOU. Find a good doctor and discuss your options….I wish you all the best!

Comment

Your email address will not be published.